March 21, 2011 (San Antonio, Texas) — Recent use of antidepressants may be linked to the development of acute angle closure glaucoma (AACG) in adults over age 66, new research suggests.
Presenting here at the American Association for Geriatric Psychiatry (AAGP) 2011 Annual Meeting, investigators of a case-crossover study of more than 5000 elderly patients with AACG found a significantly increased risk for "any antidepressant exposure" in the time period immediately preceding the condition. They also found a more than 2-fold increased risk for AACG in patients in the mixed serotonergic/noradrenergic treatment subgroup.
"The takeaway is that antidepressant exposure is associated with [AACG], although it's a pretty rare cause," principal investigator Dallas P. Seitz, MD, assistant professor of psychiatry in the Division of Geriatric Psychiatry at Queen's University in Kingston, Ontario, Canada, told Medscape Medical News.
|Dr. Dallas P. Seitz|
"For me as a clinician, if I'm starting a patient on an antidepressant and they're complaining of blurred vision or visual changes, I'll be more vigilant that this might be a sign of a serious ophthalmologic condition and either consider referring them for ophthalmic or optometric evaluation or decreasing their medication depending on how severe their symptoms are," said Dr. Seitz.
The investigators note that although some case reports have suggested that antidepressants such as selective serotonin reuptake inhibitors (SSRIs) are associated with the development of AACG, no large-scale studies have examined this topic before.
Dr. Seitz and colleagues evaluated records from linked Ontario administrative databases on 5642 elderly individuals (66.3% female; mean age, 74.4 years) diagnosed with AACG between 1997 and 2009.
Exposure was defined as a prescription for any antidepressant. Further subanalysis examined any use of an anticholinergic, SSRI, or mixed serotonergic/noradrenergic antidepressant.
Results showed that 5.6% of all study participants with AACG were "intermittent users" of antidepressants, meaning they used 1 of these drugs during the year before diagnosis. The most frequently prescribed subclass was anticholinergic antidepressants (3.2% of all users), followed by SSRIs and mixed serotonergic/noradrenergic agents (at 1.4% and 1%, respectively).
Amitriptyline was the most commonly prescribed anticholinergic (44.79% of that subgroup), followed by paroxetine (24.58%). The most prescribed SSRIs were citalopram (60.76%) and sertraline (27.85%), and the most prescribed agents from the mixed group were trazodone (45.76%) and venlafaxine (35.59%).
Antidepressant exposure was more common in the time period immediately preceding AACG (from 0 to 30 days before diagnosis) than in the 2 control periods of 61 to 90 days and 91 to 120 days preceding (odds ratio [OR], 1.76; 95% confidence interval [CI], 1.22 - 2.53; P = .003).
The mixed serotonergic/noradrenergic subgroup had a significantly increased risk of developing AACG (OR, 2.71; 95% CI, 1.04 - 7.05), but the risk was not significant in the other 2 antidepressant subgroups.
Calling the robustness of this last finding "a bit surprising," Dr. Seitz said that the mixed-action drugs may be hitting multiple receptors on the pupil, which can lead to this condition.
"We hypothesized, based on the previous case studies that people should develop [AACG] soon after starting an antidepressant if there is an association — and that's what we found. And although the results weren't always statistically significant in the different subgroups we looked at, there was a pretty consistent effect across the anticholinergic drugs, SSRIs, and newer antidepressants," reported Dr. Seitz.
"We also found that the effect wasn't just limited to people who were on other anticholinergic drugs or had other risk factors for [AACG]. So it further strengthens the possible association between the drugs being causative."
Although the association between antidepressant exposure and AACG development was also statistically significant in women (P < .05) but not in men, Dr. Seitz reported that "that might be a power issue" because there were more women in the study and their exposure to these drugs was higher.
"As clinicians, we certainly see people who complain of visual problems after taking antidepressants and usually think it might be related to dry eyes. But these findings should make us a bit more aware that ocular complaints might be more serious than that," cautioned Dr. Seitz.
He said that the investigators next hope to look at other ophthalmologic complications that may be associated with antidepressants and other medications.
"In this particular study, there's a somewhat modest increased odds ratio of acute narrow-angle glaucoma in antidepressant use. And if that is actually true, then over the course of millions of antidepressant prescriptions, that could be many, many cases of this condition," Eric Lenze, MD, associate professor of psychiatry at Washington School of Medicine in St. Louis, Missouri, told Medscape Medical News.
|Dr. Eric Lenze|
However, Dr. Lenze, who is also chair of the 2011 AAGP annual meeting committee and incoming chair of the AAGP's research committee, cautioned that this association was not studied in a randomized, controlled design.
"It might be that only in a design like that could you be sure that the risk is attributable to the medication and not some confounding factor. That said, the investigators did use a much more powerful study design than is usually used in these studies of antidepressant risk."
Dr. Lenze reported that "based on percentages," older adults now make up the second largest group of antidepressant users, and people "who are about to become older adults in the next 10 years" make up the largest group.
"That means that compared to a generation ago, we now have 5 to 8 times as many adults on these medications. And I think we're still grappling with the fact that that means there are potential risks that on a population level of that size could become quite important to public health."
He noted, however, that AACG "is a fairly rare problem" and is something that psychiatrists are not used to managing.
"The individual psychiatrist might treat 500 to 1000 people with antidepressants and not ever see this condition occur. So I would say it would be very difficult to imagine how this could translate into a change in practice at the individual clinician level. Instead, it may be something that will need to be considered in practice guidelines as far as considerations for certain high-risk patients."
"My hope is that other researchers, who have similar datasets and can look longitudinally within their cases, would try to replicate this finding," he concluded.
The study was funded by a team grant from the Canadian Institute of Health Research. Dr. Seitz reported no relevant financial relationships. Dr. Lenze reported receiving research support from Forest Laboratories and having a federally funded study that receives free medication from Pfizer and Bristol-Meyers Squibb.
American Association for Geriatric Psychiatry (AAGP) 2011 Annual Meeting: Abstract EI-53. Presented March 19, 2011.
Medscape Medical News © 2011 WebMD, LLC
Send comments and news tips to email@example.com.
Cite this: Antidepressants Linked to Glaucoma in Elderly - Medscape - Mar 21, 2011.